Illinois, 2013

Hail in Illinois, April 29, 2013

April 29, 2013 · NWS LOT · 1 event in 1 county or zone

An isolated severe thunderstorm developed over far northern Illinois dropping quarter size hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LOT wrote it up.

An isolated severe thunderstorm developed over far northern Illinois dropping quarter size hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before the first event at Apr 29, 1:06 PM CST, 25 minutes earlier.

Area forecast discussion, Apr 29, 1:06 PM CST, 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
206 PM CDT MON APR 29 2013

.DISCUSSION...
1101 AM CDT

FOR MORNING UPDATE...

ONLY A FEW MINOR TWEAKS TO GOING FORECAST...MAINLY WITH RESPECT TO
MAINTAIN LOW CHANCE POPS ACROSS NORTHERN TIER OF ILLINOIS COUNTIES
DURING EARLY/MID AFTERNOON.

MORNING SURFACE ANALYSIS PLACES NEARLY STATIONARY COLD FRONT FROM
NORTHERN WISCONSIN SOUTHWEST ACROSS CENTRAL IOWA INTO CENTRAL
KANSAS. EAST OF THE FRONT...MODEST SOUTH FLOW WAS IN PLACE AND
PROVIDING SPRING WARMTH TO IL/IN. REGIONAL RADAR MOSAIC INDICATED A
SMALL CLUSTER OF PERSISTENT ELEVATED THUNDERSTORMS ACROSS NORTHEAST
IOWA...IN A REGION OF WARM/MOIST ADVECTION ON THE NOSE OF 925-850 MB
LOW LEVEL JET. THIS JET AXIS IS PROGGED TO SPREAD NORTHEAST ACROSS
WI AND FAR NORTHERN IL INTO THIS AFTERNOON...AND ALTHOUGH THESE
STORMS WILL BE MOVING OUT OF BETTER MOISTURE/INSTABILITY AXIS
ASSOCIATED WITH THE FRONTAL ZONE TO OUR WEST/NORTHWEST...IT
APPEARS THAT THESE SHOWERS/ISOLATED STORMS MAY CONTINUE TO BUBBLE
ALONG THE IL/WI BORDER AREA IN A WEAKER FASHION THROUGH THE
AFTERNOON HOURS. THUS HAVE TWEAKED SLIGHT CHANCE POPS ALONG THE
NORTHERN TIER OF COUNTIES A BIT SHIFTING THE FOCUS A LITTLE
EARLIER INTO THE NOON-5 PM TIME RATHER THAN LATER THIS AFTERNOON.

OTHERWISE...A LITTLE MORE CLOUD COVER EXPECTED ACROSS THE NORTH
WHERE THICKER CLOUD SHIELD ASSOCIATED WITH THE MINI-MCS WAS
ADVECTING PER GOES VISIBLE IMAGERY. PARTLY CLOUDY CONDITIONS FARTHER
SOUTH SHOULD ALLOW FAIRLY MILD TEMPS...WITH MID 70S A GOOD BE GIVEN
LOW LEVEL THERMAL PROGS. LAKE BREEZE COOLING SHOULD BE LIMITED TO
MAINLY THE IMMEDIATE NORTH SHORE WHERE SOUTH WINDS WILL LIKELY TURN
SLIGHTLY SOUTHEAST.

RATZER

//PREV DISCUSSION...
335 AM CDT

THE FORECAST CONCERNS CENTER ON TEMPERATURES...WITH HOW WARM THE
FORECAST SHOULD GO DURING THE FIRST HALF OF THE WEEK AND THEN
WHEN TO DROP THE MERCURY BACK DOWN AND JUST HOW FAR DURING THE
LATTER HALF. WHEN TO BRING IN THE HIGHER PRECIP CHANCES WITH THE
FRONT IS ALSO QUITE THE CHALLENGE.

EARLY THIS MORNING THE SURFACE RIDGE AXIS IS EASING ITS WAY
EASTWARD OVER INDIANA HAVING ALLOWED A SLIGHT SOUTHWEST WIND TO
ENVELOP THE AREA. THE 11-3.9 MICRON CHANNEL HAS SHOWN THE FOG OVER
THE LAKE HAS BEGAN TO HAD NORTHWARD AND WEBCAM IMAGES FROM LAKE
SHORE AREAS HAVE SHOWN MAJOR IMPROVEMENTS.

THE GOES WATER VAPOR LOOP SHOWS A PLUME OF MOISTURE ASSOCIATED
WITH AN ACTIVE MID-LEVEL JET FROM THE CENTRAL ROCKIES THROUGH THE
NORTHERN GREAT LAKES. THIS WILL WORK ITS WAY ENE TODAY AS THE LOW-
LEVEL THERMAL RIDGE BUILDS NORTHEAST FROM THE SOUTHERN AND CENTRAL
PLAINS. SHORT WAVE IMPULSES AND THE WARM AIR ADVECTION TOGETHER
WILL LEAD TO SCATTERED CONVECTIVE CHANCES ACROSS AREAS TO OUR
IMMEDIATE NORTHWEST THIS AFTERNOON AND POTENTIALLY INTO NORTH
CENTRAL IL LATE IN THE DAY INTO TONIGHT. ITS A BIT TRICKY
DECIPHERING THE SHORT WAVES...BUT IT APPEARS ONE WILL PASS TO THE
NORTHWEST THIS AFTERNOON AND THEN ANOTHER WILL WORK ITS WAY INTO
NORTHERN IL THIS EVE. THE MAIN INSTABILITY AXIS WILL REMAIN OVER
THE MISSISSIPPI RIVER...BUT THE INCREASE AND VEER IN THE LOW-
LEVEL JET THIS EVE MAY BE ENOUGH TO SUPPORT SCATTERED CONVECTION
WITH THE SECOND SHORT WAVE. CONVECTIVE-ALLOWING GUIDANCE INDICATES
THIS POTENTIAL...BUT HIGHER PROBABILITIES REMAIN PRIMARILY TO THE
WEST. SO MAINTAIN CHANCE POPS WITH THE HIGHER CHANCES BEING IN
NORTH CENTRAL IL WHERE IT REMAINS POSSIBLE FOR A STRONGER STORM OR
TWO DUE TO 45-50 KT OF DEEP LAYER SHEAR AND MUCAPE AROUND OR JUST
OVER 1000 J/KG ON GUIDANCE. IF ANY STRONGER STORMS CAN WORK THIS
FAR EAST...HAIL WOULD SEEM LIKE A LITTLE MORE OF A THREAT THEN
WIND UNLESS ANY ORGANIZED SMALL SCALE COMPLEX WERE TO
DEVELOP...WHICH AT THIS TIME IS NOT FAVORED IN MODE BY WRFS/ARWS.

FOR TEMPERATURES TODAY...THE 850MB THERMAL RIDGE BEGINS TO EXPAND
IN WITH VALUES OF 10C-13C FORECAST OVER THE AREA THIS AFTERNOON.
GUIDANCE IS IN FAIRLY CLOSE AGREEMENT WITH TEMPERATURES AND
CONTINUE TO STAY THE ROUTE WITH LOW TO MID 70S...AGREEING FAIRLY
DECENTLY WITH WHAT WAS OBSERVED UPSTREAM YESTERDAY.

AS AMPLIFICATION OCCURS ON TUESDAY WITH A STRONG JET DIGGING INTO
THE ROCKIES...HEIGHTS WILL BUILD ACROSS OUR AREA. WHILE SOME
LINGERING MORNING CLOUD COVER IS FAVORED ON THE LOW-LEVEL JET FROM
LATE TONIGHT...AND POSSIBLY EVEN SOME LINGERING LIGHTER
CONVECTION...THIS SHOULD NOT LAST TOO DEEP INTO THE DAY TUESDAY.
PLUS...A MILD NIGHT TONIGHT WILL ALLOW TEMPERATURES TO START FROM
A WARM POINT ON TUESDAY. SO WE STILL BELIEVE 80S ARE A GOOD BET
IN MOST AREAS...OUTSIDE OF POTENTIALLY NORTH OF I-90...AS THIS
AREA WILL RETAIN THE BEST CHANCE FOR CLOUDS TO LINGER THROUGH LATE
MORNING. AS MENTIONED IN PREV DISCUSSIONS...THE 80S ARE FAVORED
BY LOOKING AT LOCAL CLIMATOLOGY FOR THE THE VERY WARM 850MB
TEMPERATURES BY LATE APRIL/EARLY MAY STANDARDS. A MEDIAN OF 83-85
IS SEEN AT ORD WHEN THESE VALUES OCCUR THIS TIME OF YEAR. CONCERNS
ON MORNING CLOUDS KEEP US JUST BELOW THIS FOR RIGHT NOW...BUT
SOUTHERN PARTS OF THE FORECAST AREA LOOK TO BE KNOCKING ON THE
DOOR OR INTO THE UPPER 80S ON TUE.

LOOKING AT THE TRENDS ON NUMEROUS NCEP MODELS AND THE EC AND
GEM...THESE INDICATE THAT A SLOWING OF THE FRONT FROM RUN TO RUN AND
EVEN MORE SO THE PRECIPITATION DURING MIDWEEK. WITH THE UPPER
RIDGING AND MID-LEVEL CAPPING PROJECTED OVER THE AREA...AND LACK
OF ANY LEAD IMPULSES...IT WOULD SEEM TO FAVOR THAT RAIN CHANCES
WOULD BE SLOW TO ENCROACH INTO AND THEN ACROSS THE AREA. SO HAVE
CONTINUED TO SLOW THAT TREND FROM TUESDAY NIGHT THROUGH THURSDAY.
WITH THAT...TEMPERATURES BOTH ON WED AND THU LOOK TO BE
WARMER...WITH WEDNESDAYS READINGS POTENTIALLY UP TO TUESDAYS
VALUES IN MANY AREAS.

WITH THE UPPER LOW CUTTING OFF AND BEING ANOMALOUSLY LOW IN
HEIGHT THU NIGHT INTO FRI...MODEL GUIDANCE SHOWS EXPECTED
DEPARTURES AND LIKELY SOME DIFFICULTY IN HANDLING SUCH A PATTERN.
IN THE PERIODS AS THE LOW FORMS AND ALMOST ACQUIRES A NEGATIVE
TILT /THU NIGHT AND FRI/...HAVE SOME LIKELY SHOWER POPS.
OTHERWISE HAVE SEVERAL PERIODS OF CHANCES. THERE COULD BE LONGER
LASTING CONVECTIVE CHANCES...DEPENDING ON THE EXACT LOW PLACEMENT
AND ITS COLD CORE TEMPERATURES ALOFT. HIGHS LOOK TO COOL BACK TO
THE MID 50S TO LOWER 60S DURING THE LATTER HALF OF THE
WEEK...WHICH ACTUALLY IS PRETTY WELL AGREED UPON IN THE FORECAST
GUIDANCE.

MTF

&&

.AVIATION...

//ORD AND MDW CONCERNS...UPDATED 18Z...

* SOUTH WINDS...GUST THIS AFTERNOON AND AGAIN TUESDAY AFTERNOON.
* POTENTIAL FOR SHRA/TSRA LATE TONIGHT.

PAW

//DISCUSSION...UPDATED 18Z...

A FRONT IS NEARLY STATIONARY FROM NORTHERN WISCONSIN THROUGH
CENTRAL IOWA. ONE AREA OF TSRA DEVELOPED NEAR THE FRONT IN IOWA THIS
MORNING AND HAS MOVED INTO WISCONSIN. THERE IS POTENTIAL FOR MORE
TSRA TO DEVELOP NEAR THE FRONT THIS AFTERNOON AS AN UPPER LEVEL
WAVE MOVES THROUGH THE AREA. ANY DEVELOPMENT SHOULD REMAIN TO THE
NORTHWEST OF THE TERMINALS...THOUGH IT COULD GET CLOSE TO RFD AT
SOME POINT. CONFIDENCE IS TOO LOW TO INCLUDE ANY TSRA IN THE RFD
TAF FOR THIS AFTERNOON. THEN THERE IS A SLIGHTLY BETTER CHANCE OF
TSRA AT ALL THE TERMINALS OVERNIGHT WITH ANOTHER WAVE MOVING
ACROSS THE AREA.

SOUTHERLY WINDS...GUSTY IN THE AFTERNOON...AND VFR-LEVEL CLOUDS
WILL CONTINUE AT THE TERMINALS AHEAD OF THE FRONT.

PAW

//ORD AND MDW CONFIDENCE...UPDATED 18Z...

* HIGH CONFIDENCE IN WIND TREND.
* LOW CONFIDENCE IN POTENTIAL FOR SHRA/TSRA LATE TONIGHT.

PAW

//OUTLOOK FOR ORD/MDW FOR 00Z WEDNESDAY-12Z MONDAY...UPDATED 12Z...

TUESDAY NIGHT...VFR.
WEDNESDAY...CHC OF TSRA. MVFR POSSIBLE BY NIGHT.
THURSDAY...CHC OF TSRA. MVFR POSSIBLE.
FRIDAY THROUGH SUNDAY...CHC OF SHRA.

BMD

&&

.MARINE...
205 PM CDT

A POTENT AREA OF LOW PRESSURE IS FORECAST MOVE EASTWARD ACROSS THE
DAKOTAS TONIGHT...AND THEN MOVE NORTHEASTWARD ACROSS ONTARIO ON
TUESDAY. STRONG PRESSURE FALLS AND A STRENGTHENING PRESSURE GRADIENT
SHOULD LEAD TO A PERIOD OF STRONGER SOUTHERLY WINDS ACROSS THE LAKE
ON TUESDAY. IT APPEARS WINDS WILL INCREASE TO AROUND 30 KT
LAKE-WIDE.

THIS LOW WILL EVENTUALLY BEGIN TO PUSH A COLD FRONT DOWN LAKE
MICHIGAN DURING THE DAY ON WEDNESDAY. HOWEVER...CONFIDENCE ON THE
TIMING OF THIS FRONT IS A BIT LOW AT THIS TIME..ESPECIALLY ALONG
THE SOUTHERN HALF OF LAKE MICHIGAN. IT APPEARS THE FRONT  MAY BE
SLOWED BY THE DEVELOPMENT OF ANOTHER AREA OF LOW PRESSURE ACROSS THE
MID MISSISSIPPI VALLEY. THIS WILL ULTIMATELY AFFECT THE WIND
DIRECTIONS ON SOUTHERN LAKE MICHIGAN LATER THIS WEEK. NORTHERLY
WINDS OF 25 TO 30 KT LOOK TO SET UP FOR A PERIOD IN THE WAKE OF THIS
FRONTAL BOUNDARY ON THURSDAY.

KJB

&&

.LOT WATCHES/WARNINGS/ADVISORIES...
IL...NONE.
IN...NONE.
LM...DENSE FOG ADVISORY...LMZ080-LMZ567-LMZ669-LMZ671-LMZ673-LMZ675-
     LMZ777-LMZ779-LMZ868-LMZ870-LMZ872-LMZ874-LMZ876-LMZ878
     UNTIL 3 PM MONDAY.

&&

VISIT US AT HTTP://WEATHER.GOV/CHICAGO (ALL LOWERCASE)

FOLLOW US ON FACEBOOK...TWITTER...AND YOUTUBE AT:
WWW.FACEBOOK.COM/US.NATIONALWEATHERSERVICE.CHICAGO.GOV
WWW.TWITTER.COM/NWSCHICAGO
WWW.YOUTUBE.COM/NWSCHICAGO
Hazardous weather outlook, Apr 29, 10:18 AM CST, 3 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
1118 AM CDT MON APR 29 2013

ILZ003>006-008-010>014-019>023-032-033-039-INZ001-002-010-011-019-
301630-
WINNEBAGO-BOONE-MCHENRY-LAKE ILLINOIS-OGLE-LEE-DE KALB-KANE-
DUPAGE-COOK-LA SALLE-KENDALL-GRUNDY-WILL-KANKAKEE-LIVINGSTON-
IROQUOIS-FORD-LAKE INDIANA-PORTER-NEWTON-JASPER-BENTON-
1118 AM CDT MON APR 29 2013 /1218 PM EDT MON APR 29 2013/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL ILLINOIS...
NORTHEAST ILLINOIS AND NORTHWEST INDIANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

  WEATHER HAZARDS EXPECTED:

  THUNDERSTORMS...A FEW MAY PRODUCE:
   HAIL UP TO ONE INCH.
   WIND GUSTS OVER 50 MPH.

  AREAS AFFECTED AND TIMING:

  THE AREA WHERE A STRONGER STORM OR TWO COULD DEVELOP IS MORE
  FAVORED WEST OF INTERSTATE 39 AND NORTH OF INTERSTATE 88 THROUGH
  MID AFTERNOON. ADDITIONAL THUNDERSTORMS ARE POSSIBLE LATER
  TONIGHT...ALTHOUGH OVERALL CHANCES FOR SEVERE STORMS WILL REMAIN
  LOW.

  DISCUSSION:

  ISOLATED TO SCATTERED THUNDERSTORMS OVER NORTHEAST IOWA WILL
  MOVE INTO FAR NORTHWEST AND NORTHERN ILLINOIS THIS AFTERNOON.
  INSTABILITY WILL BE WEAKER FARTHER TO THE EAST...SO THESE STORMS
  ARE EXPECTED TO REMAIN LIMITED IN COVERAGE. ADDITIONAL STORMS
  MAY FORM ACROSS EASTERN IOWA LATER THIS AFTERNOON...AND COULD
  MOVE INTO NORTHERN ILLINOIS LATER THIS EVENING OR OVERNIGHT.
  ANY STORMS ONGOING INTO OVERNIGHT ARE LIKELY TO BE ON A
  DIMINISHING TREND.

  IN ADDITION...PORTIONS OF AREA RIVERS WILL REMAIN IN FLOOD.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THERE WILL BE A SMALL CHANCE FOR THUNDERSTORMS TUESDAY MORNING
ACROSS NORTHERN PARTS OF THE OUTLOOK AREA...THEN PERIODIC CHANCES
AREA WIDE DURING THE MIDDLE OF THE WEEK. AT THIS TIME...THE THREAT
FOR WIDESPREAD SEVERE WEATHER APPEARS LOW.

PORTIONS OF AREAS RIVERS WILL REMAIN IN FLOOD.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NECESSARY THROUGH TONIGHT.

LMZ740>745-301630-
WINTHROP HARBOR TO WILMETTE HARBOR-
WILMETTE HARBOR TO NORTHERLY ISLAND-
NORTHERLY ISLAND TO CALUMET HARBOR-CALUMET HARBOR TO GARY-
GARY TO BURNS HARBOR-BURNS HARBOR TO MICHIGAN CITY-
1118 AM CDT MON APR 29 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ILLINOIS NEARSHORE
WATERS OF LAKE MICHIGAN AND THE INDIANA NEARSHORE WATERS OF LAKE
MICHIGAN.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS NORTH OF CHICAGO LATER
THIS AFTERNOON...AND ACROSS THE ENTIRE AREA TONIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

STRONG WINDS MAY LEAD TO HAZARDOUS CONDITIONS FOR SMALL CRAFT
TUESDAY AFTERNOON.

THERE WILL BE PERIODIC CHANCES FOR THUNDERSTORMS ON WEDNESDAY AND
THURSDAY.

LMZ080-261-362-364-366-563-565-567-669-671-673-675-777-779-868-
870-872-874-876-878-301630-
LAKE MICHIGAN FROM MICHIGAN CITY IN TO ST. JOSEPH MI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM SEUL CHOIX POINT TO ROCK ISLAND PASSAGE 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN SOUTH OF A LINE FROM SEUL CHOIX POINT TO THE
MACKINAC BRIDGE AND NORTH OF A LINE FROM CHARLEVOIX MI TO SOUTH
FOX ISLAND 5 NM OFFSHORE-
LAKE MICHIGAN FROM CHARLEVOIX TO POINT BETSIE MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM POINT BETSIE TO MANISTEE MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM ROCK ISLAND PASSAGE TO STURGEON BAY WI-
LAKE MICHIGAN FROM STURGEON BAY TO TWO RIVERS WI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM TWO RIVERS TO SHEBOYGAN WI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM SHEBOYGAN TO PORT WASHINGTON WI 5 NM OFFSHORE
TO MID LAKE-
LAKE MICHIGAN FROM PORT WASHINGTON TO NORTH POINT LIGHT WI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM NORTH POINT LIGHT TO WIND POINT WI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WIND POINT WI TO WINTHROP HARBOR IL 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WINTHROP HARBOR TO WILMETTE HARBOR IL 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WILMETTE HARBOR IL TO MICHIGAN CITY IN 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM PENTWATER TO MANISTEE MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM WHITEHALL TO PENTWATER MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM GRAND HAVEN TO WHITEHALL MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM HOLLAND TO GRAND HAVEN MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM SOUTH HAVEN TO HOLLAND MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM ST. JOSEPH TO SOUTH HAVEN MI 5 NM OFFSHORE TO
MID LAKE-
1118 AM CDT MON APR 29 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE OPEN WATERS OF LAKE
MICHIGAN.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

DENSE FOG WILL CONTINUE.

THERE IS A CHANCE FOR THUNDERSTORMS ACROSS MUCH OF THE LAKE THIS
AFTERNOON AND TONIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THERE WILL BE PERIODIC CHANCES FOR THUNDERSTORMS ACROSS MUCH OF
THE LAKE ON TUESDAY AND WEDNESDAY AND ACROSS MAINLY THE SOUTH ON
WEDNESDAY NIGHT AND THURSDAY.

RATZER

VISIT US AT HTTP://WEATHER.GOV/CHICAGO (ALL LOWERCASE)

FOLLOW US ON FACEBOOK...TWITTER...AND YOUTUBE AT:
WWW.FACEBOOK.COM/US.NATIONALWEATHERSERVICE.CHICAGO.GOV
WWW.TWITTER.COM/NWSCHICAGO
WWW.YOUTUBE.COM/NWSCHICAGO

In the hours before

Special weather statement, Apr 29, 1:30 PM CST, 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
230 PM CDT MON APR 29 2013

ILZ003>005-292030-
BOONE IL-MCHENRY IL-WINNEBAGO IL-
230 PM CDT MON APR 29 2013

...SPECIAL WEATHER STATEMENT...

AT 230 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR ROSCOE...MOVING EAST AT 35 MPH.

NICKEL SIZE HAIL...OCCASIONAL CLOUD TO GROUND LIGHTNING...BRIEF HEAVY
DOWNPOURS...ARE POSSIBLE WITH THIS STORM.

CITIES AND TOWNS AFFECTED...POPLAR GROVE AROUND 240 PM...CAPRON
AROUND 250 PM...HARVARD AROUND 300 PM...WOODSTOCK...AND HEBRON AROUND
310 PM...WONDER LAKE...BULL VALLEY AND RICHMOND AROUND 320 PM.

OTHER LOCATIONS AFFECTED...
MCHENRY COUNTY FAIRGROUNDS...MORRAIN HILLS STATE PARK...ROCKFORD
SPEEDWAY...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. HEAVY RAINFALL
COULD LEAD TO STANDING WATER ON ROADWAYS AND POOR VISIBILITY. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.

&&

LAT...LON 4226 8820 4236 8904 4250 8902 4250 8821
TIME...MOT...LOC 1930Z 276DEG 31KT 4240 8895

RATZER

The radar

The Milwaukee radar (KMKX), 72 km away, was scanning. The volume nearest the first event began at 19:30 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Winnebago

When
April 29, 1:31 PM CST to 1:34 PM CST
Where
Winnebago County, 0.51 mi E of Roscoe
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
42.420, -89.010

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2013Every state in 2013This day in weather historyWarnings in Illinois, April 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 438761.